Wisconsin, 2006

Lightning Strike in Wisconsin, July 20, 2006

July 20, 2006 · NWS ARX · 1 event in 1 county or zone

A house caught on fire due to a lightning strike, but no injuries were reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A house caught on fire due to a lightning strike, but no injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 19, 8:22 PM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Jul 19, 8:22 PM CST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
922 PM CDT WED JUL 19 2006

.UPDATE...AS OF 02Z...OLD OUTFLOW BOUNDARY FROM TODAYS EARLIER
CONVECTION STILL DRAPED FROM NORTHWEST IL INTO CENTRAL AND
NORTHWEST IOWA. MEANWHILE...SURFACE COLD FRONT EXTENDED FROM
NORTHERN MN TO LOW PRESSURE IN EASTERN NEBRASKA. PER LATEST RUC
AND NAM/WRF...850MB MOISTURE TRANSPORT BEGINNING TO INCREASE WITH
INCREASE IN LOW LEVEL JET. AS A RESULT...CONVECTION OVER PARTS OF
SOUTHERN MN AND NORTHERN IOWA HAS BEGUN TO INTENSIFY.

EVEN THOUGH SURFACE BASED INSTABILITY HAS BEEN BEST TO OUR SOUTH
AND WEST...ELEVATED INSTABILITY REMAINS SUFFICIENT FOR SEVERE
STORMS. LARGE HAIL AND DAMAGING WINDS APPEARS TO BE THE PRIMARY
THREAT INTO THE EARLY MORNING HOURS OF THURSDAY. SEE LATEST
HAZARDOUS WEATHER OUTLOOK.

NO MAJOR CHANGES ANTICIPATED TO CURRENT DATA BASE WITH RESPECT TO
RAIN PROBABILITIES. WILL PROBABLY NEED TO ADD SEVERE POTENTIAL IF
CONVECTION CONTINUES TO INTENSIFY AND PROPAGATE EASTWARD.

COORDINATED WITH SPC AND SEVERE WEATHER WATCH APPEARS PROBABLE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

THOMPSON
Hazardous weather outlook, Jul 19, 7:24 PM CST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
824 PM CDT WED JUL 19 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-201100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
824 PM CDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A COLD FRONT APPROACHING FROM THE WEST SHOULD TRIGGER ADDITIONAL
THUNDERSTORMS. AT THIS TIME...SEVERE STORMS ARE STILL POSSIBLE...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT...MAINLY ALONG AND
SOUTH OF A CLAREMONT MINNESOTA...TO TOMAH AND ADAMS WISCONSIN LINE.
ANY TORNADO THREAT APPEARS TO BE CONFINED MAINLY TO PORTIONS OF
NORTHEAST IOWA AND ADJACENT AREAS OF SOUTHWEST WISCONSIN.

IN ADDITION...LOCALLY HEAVY RAIN IS POSSIBLE...WHICH COULD CAUSE
RUNOFF PROBLEMS...ESPECIALLY IN URBAN AREAS AND STEEP TERRAIN. THE
BEST TIME FOR SEVERE STORMS SHOULD BE UNTIL AROUND 3 AM THURSDAY
MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER SYSTEM WILL MOVE INTO THE AREA FOR SUNDAY NIGHT AND MONDAY...
BRINGING A CHANCE FOR THUNDERSTORMS. WHILE SEVERE WEATHER IS
CURRENTLY NOT ANTICIPATED WITH THIS SYSTEM...IT IS STILL TOO EARLY TO
DETERMINE WITH CONFIDENCE THE SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY STILL BE NEEDED TONIGHT AND SPOTTER GROUPS
ARE ADVISED TO CONTINUE MONITORING THE LATEST WEATHER INFORMATION.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON

In the hours before

Local storm report, Jul 19, 11:04 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1204 AM CDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     HAIL             CONCEPTION              44.26N 92.10W
07/19/2006  E0.50 INCH       WABASHA            MN   TRAINED SPOTTER

1155 PM     HAIL             KELLOGG                 44.31N 92.00W
07/19/2006  E0.88 INCH       WABASHA            MN   AMATEUR RADIO

1155 PM     HAIL             LAKE CITY               44.45N 92.28W
07/19/2006  E0.25 INCH       WABASHA            MN   AMATEUR RADIO

&&

BREESER
Local storm report, Jul 19, 11:13 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1213 AM CDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND GST     3 W OSAGE               43.28N 92.87W
07/20/2006  E60 MPH          MITCHELL           IA   LAW ENFORCEMENT

&&

SHEA
Local storm report, Jul 19, 11:32 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1232 AM CDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND GST     RICEVILLE               43.36N 92.55W
07/20/2006  E70 MPH          HOWARD             IA   PUBLIC

            LOTS OF LIMBS DOWN.

&&

SHEA
Local storm report, Jul 20, 12:16 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
116 AM CDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND DMG     OSAGE                   43.28N 92.81W
07/20/2006                   MITCHELL           IA   PUBLIC

            LARGE TREE FELL ON CAR. REPORTED BY VIEWER TO KIMT
            TELEVISION.

0112 AM     TSTM WND DMG     6 N ORAN                42.78N 92.08W
07/20/2006                   FAYETTE            IA   LAW ENFORCEMENT

            POWER LINES DOWN IN SUMNER AREA ON COUNTY LINE. REPORTED
            RELAYED VIA NWS DES MOINES.

&&

SHEA
Local storm report, Jul 20, 12:26 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
126 AM CDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     TSTM WND DMG     3 S CRESCO              43.33N 92.12W
07/20/2006                   HOWARD             IA   LAW ENFORCEMENT

            TREES DOWN ALONG COUNTY ROAD A46 SOUTH OF CRESCO.

&&

SHEA
Local storm report, Jul 20, 12:28 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
128 AM CDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     HAIL             7 W ORONOCO             44.16N 92.68W
07/19/2006  E0.75 INCH       DODGE              MN   FIRE DEPT/RESCUE

1109 PM     HAIL             3 S KELLOGG             44.26N 92.00W
07/19/2006  E0.88 INCH       WABASHA            MN   PUBLIC

1155 PM     TSTM WND DMG     3 NW WAUMANDEE          44.33N 91.74W
07/19/2006                   BUFFALO            WI   LAW ENFORCEMENT

            TREES DOWN NEAR HIGHWAY 88 AND COUNTY ROAD E.

1155 PM     HAIL             CONCEPTION              44.26N 92.10W
07/19/2006  E0.50 INCH       WABASHA            MN   TRAINED SPOTTER

1155 PM     HAIL             KELLOGG                 44.31N 92.00W
07/19/2006  E0.88 INCH       WABASHA            MN   AMATEUR RADIO

1155 PM     HAIL             LAKE CITY               44.45N 92.28W
07/19/2006  E0.25 INCH       WABASHA            MN   AMATEUR RADIO

1210 AM     TSTM WND GST     3 W OSAGE               43.28N 92.87W
07/20/2006  E60.00 MPH       MITCHELL           IA   LAW ENFORCEMENT

1215 AM     TSTM WND DMG     OSAGE                   43.28N 92.81W
07/20/2006                   MITCHELL           IA   PUBLIC

            LARGE TREE FELL ON CAR. REPORTED BY VIEWER TO KIMT
            TELEVISION.

1220 AM     TSTM WND GST     RICEVILLE               43.36N 92.55W
07/20/2006  E70.00 MPH       HOWARD             IA   PUBLIC

            LOTS OF LIMBS DOWN.

1235 AM     TSTM WND DMG     3 S CRESCO              43.33N 92.12W
07/20/2006                   HOWARD             IA   LAW ENFORCEMENT

            TREES DOWN ALONG COUNTY ROAD A46 SOUTH OF CRESCO.

0112 AM     TSTM WND DMG     6 N ORAN                42.78N 92.08W
07/20/2006                   FAYETTE            IA   LAW ENFORCEMENT

            POWER LINES DOWN IN SUMNER AREA ON COUNTY LINE. REPORTED
            RELAYED VIA NWS DES MOINES.

&&

SHEA

The radar

The La Crosse radar (KARX), 48 km away, was scanning. The volume nearest the first event began at 06:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Monroe

When
July 20, 12:31 AM CST
Where
Monroe County, Tomah
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
43.946, -90.618 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516257.